Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 79, NWS Paducah, KY

October 18, 2004Pope County, Saline County, Illinois

NWS Paducah, KY issued this flash flood warning at Oct 18, 2004, 7:41 PM CDT for Pope County, Saline County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 7:41 PM CDT (00:41 UTC)
Expired
Oct 18, 2004, 10:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Pope County, IL, Saline County, IL

The radar

The Paducah radar (KPAH), 74 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 558 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
558 m²/s²
0-3 km storm-relative helicity
651 m²/s²
Significant tornado parameter
0.9
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 190043
FFWPAH
ILC151-165-190330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SALINE COUNTY IN SOUTHERN ILLINOIS
  POPE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1030 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT A SEVERE THUNDERSTORM WITH VERY HEAVY RAINFALL WAS MOVING EAST 
ACROSS SOUTHERN SALINE COUNTY AND INTO POPE COUNTY.  THIS 
THUNDERSTORM IS PRODUCING RAINFALL RATES AS HIGH AS THREE TO FOUR 
INCHES PER HOUR.  EXPECT WIDESPREAD FLOODING...ESPECIALLY IN FLOOD 
PRONE AREAS.

* LOCATIONS IMPACTED INCLUDE CARRIER MILLS...EDDYVILLE...ELDORADO... 
GALATIA...HARRISBURG...MUDDY...RALEIGH AND BUENA VISTA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3790 8869 3744 8870 3744 8844 3790 8840

$$

FRIEDLEIN
1 follow-up statement
000 
WGUS73 KPAH 190229
FFSPAH
ILC151-165-190330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
926 PM CDT MON OCT 18 2004

...FLASH FLOOD WARNING IN EFFECT FOR SOUTHERN SALINE AND POPE 
COUNTIES HAS BEEN CANCELLED...

AT 925 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE THUNDERSTORMS WHICH CAUSED THE HEAVY RAIN HAVE MOVED EAST OF THE 
AREA.  SOME ISOLATED THUNDERSTORM ACTIVITY CAN BE EXPECTED THROUGH 
THE REMAINDER OF THE NIGHT.  HOWEVER ADDITIONAL AMOUNTS SHOULD 
REMAIN LESS THAN AN INCH.

$$

FRIEDLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 3:40 AM CDT, 16 hours 1 minute earlier.

Area forecast discussion, Oct 18, 3:40 AM CDT, 16 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT MON OCT 18 2004

.DISCUSSION...
WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER
SITUATION. MAIN FORECAST CONCERNS LIE WITH PRECIP CHANCES...SVR
WEATHER CHANCES AND TEMPERATURES NEXT SEVERAL DAYS.

MODELS IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM WITH SFC FEATURES.
WARM FRONT WILL CONTINUE LIFTING NORTH ACROSS THE REGION TODAY AS
SFC LOW PRESSURE MOVES EAST INTO EAST CENTRAL MO. MAIN FOCUS OF
SHOWERS AND STORMS EARLY TODAY WILL BE ALONG AND NORTH OF THE
FRONT...ESP ACROSS SW IN AND SOUTHEAST IL. COULD BE SOME ISOLD SVR
STORMS TODAY...BUT REALLY THINK THE BEST CHC OF ORGANIZED SVR STORMS
WILL COME THIS EVENING AND OVERNIGHT. STORMS SHOULD DEVELOP ALONG
THE SFC COLD FRONT/DRY LINE OUT IN SE MO AND CNTRL ARKANSAS LATER
THIS AFTERNOON. AS PER SPC DISCO...THESE STORMS MAY ACTUALLY FORM AN
MCS TYPE SYSTEM OVERNIGHT AS THEY MOVE EAST INTO WRN KY AND SW IN.

SFC FRONT WILL LIKELY HANG UP ALONG THE OHIO RIVER TONIGHT AND
TUESDAY...WITH AN ADDITIONAL THREAT OF SEVERE STORMS OVER WRN KY
LATER TUE AFTERNOON AND INTO THE EVENING..ESP IF WE GET GOOD HEATING
DURING THE FIRST PART OF THE AFTERNOON. UPPER FORCING IS NOT GREAT...BUT
STRONG INSTABILITY...LIFT FROM SFC FRONT AND MOISTURE AXIS AHEAD OF
FRONT SHOULD BE SUFFICIENT TO POP AFTERNOON STORMS SOUTH OF THE SFC
BOUNDARY.

FOR WED...MODELS DIVERGE GREATLY WITH GFS PUSHING THE SFC FRONT
SOUTH INTO THE NORTHERN GULF STATES...WHILE THE ETA HANGS THE FRONT
OVER OUR AREA. WITH NEARLY ZONAL FLOW ALOFT...REALLY THINK THE ETA
SOLN LOOKS BEST...BUT THE GFS HAS BEEN REALLY GOOD WITH THE
SOUTHWARD PROGRESSION OF FRONTS FOR THE PAST FEW MONTHS...SO WILL GO
WITH A COMPROMISE HERE AND TAKE THE FRONT INTO TN. THIS SCENARIO
WOULD DRY US OUT A BIT IN THE WED/THU TIME FRAME. WILL NOT MAKE MUCH
CHANGE AFTER THAT TO THE EXTENDED...BUT IF NEW GFS IS CORRECT...THE
NEXT FRONTAL PASSAGE WILL BE FRI NIGHT/SAT MORNING. UPPER FORCING
AND MOISTURE RETURN SUGGEST SQUALL LINE WILL BE POSSIBLE WITH THIS
FRONT.

AS FAR AS TEMPS ARE CONCERNED...WILL GO ABOVE NGM/MAV MOS NUMBERS
TONIGHT DUE TO SOUTHERLY FLOW AND CLOUDS. WILL GO CLOSER ETA MOS.
WILL ALSO SPLIT THE DIFFERENCE BETWEEN ETA AND MAV MOS TEMPS ON WED
TIME FRAME DUE TO UNCERTAINTY OF SFC FRONTAL POSITION. MODELS ARE
ABOUT 10 DEGREES DIFFERENT FROM EACH OTHER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, Oct 18, 4:36 AM CDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
436 AM CDT MON OCT 18 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...CAPE GIRARDEAU MO...CARBONDALE IL...
GREENVILLE MO...HARRISBURG IL...HENDERSON KY...HOPKINSVILLE KY...
MAYFIELD KY...MOUNT VERNON IL...MURRAY KY...NEW MADRID MO...
OWENSBORO KY...PADUCAH KY...PETERSBURG IN...
POPLAR BLUFF MO AND PRINCETON IN
436 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY LATER
THIS AFTERNOON AND TONIGHT. THE MAIN HAZARDS WITH THE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. THIS FORECAST WILL BE HIGHLY
DEPENDENT ON THE EVOLUTION OF STORMS THIS AFTERNOON OVER MISSOURI AND
ARKANSAS...EAST OF A SLOW MOVING COLD FRONT. HEAVY RAINFALL AND THE
POTENTIAL FOR FLASH FLOODING WILL BECOME MORE LIKELY WITH EACH ROUND
OF STORMS IN A GIVEN AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND TUESDAY EVENING OVER WESTERN KENTUCKY...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT...AND AGAIN ON
TUESDAY.

In the hours before

Special weather statement, Oct 18, 6:12 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT MON OCT 18 2004

KYZ001-182330-
FULTON KY-
612 PM CDT MON OCT 18 2004

...TORNADO WARNING FOR FULTON COUNTY KENTUCKY HAS BEEN CANCELLED...

THE TORNADO WARNING THAT WAS ISSUED FOR FULTON COUNTY KENTUCKY UNTIL
700 PM CDT HAS BEEN CANCELLED. THE WARNING WAS SENT OUT IN ERROR. WE
REGRET ANY INCONVENIENCE OR CONFUSION.

JAP
Local storm report, Oct 18, 7:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 SW CAPE GIRARDEAU     37.27N 89.60W
10/18/2004  1.75 INCH        CAPE GIRARDEAU     MO   EMERGENCY MNGR

&&

DLL
Local storm report, Oct 18, 7:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FUNNEL CLOUD     POWE                    36.66N 90.10W
10/18/2004                   STODDARD           MO   LAW ENFORCEMENT

&&

DLL
Local storm report, Oct 18, 7:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             MARION                  37.73N 88.94W
10/18/2004  0.50 INCH        WILLIAMSON         IL   TRAINED SPOTTER

&&

DLL
Local storm report, Oct 18, 7:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     7 S CARBONDALE          37.62N 89.22W
10/18/2004                   JACKSON            IL   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0707 PM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
10/18/2004                   JACKSON            IL   EMERGENCY MNGR

            MAJOR STREET FLOODING.

&&

DLL
Local storm report, Oct 18, 7:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             MARION                  37.73N 88.94W
10/18/2004  1.75 INCH        WILLIAMSON         IL   TRAINED SPOTTER

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:09 PM CDTFlash Flood WarningPAHJackson96 min
Oct 18, 7:22 PM CDTTornado WarningPAHJohnson53 min
Oct 18, 7:41 PM CDTTornado WarningPAHPope64 min
Oct 18, 7:44 PM CDTSevere Thunderstorm WarningPAHSaline61 min
Oct 18, 8:13 PM CDTTornado WarningPAHHardin62 min
Oct 18, 9:08 PM CDTSevere Thunderstorm WarningPAHFranklin22 min
Oct 18, 9:14 PM CDTFlash Flood WarningPAHFranklin2 hr

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.